Depression as a Side Effect of Interferon
Interferon is used to treat hepatitis B (HBV) and hepatitis C (HCV). One possible side effect of interferon is depression. Knowing about depression before you start treatment can make it easier to recognize and manage if it happens to you.
About one-quarter (20-30%) of people taking interferon develop mild or moderate symptoms of depression. Severe depression in people taking interferon is uncommon. Usually depression occurs soon after starting interferon (within about a month). Often depression gets better or goes away after taking interferon for a while.
You may be more likely to develop depression while taking interferon if you have suffered from depression in the past, or if someone in your family has depression.
Feeling sad or "blue" from time to time is normal. But you should seek help if depression continues for more than a couple of weeks. Symptoms of depression may include:
- A sad or "empty" feeling
- Loss of interest in hobbies, social activities and sex
- Feeling hopeless
- Low self-esteem
- Anxiety, irritability or restlessness
- Decreased energy
- Insomnia or sleeping too much
- Loss of appetite or overeating
- Difficulty concentrating or making decisions
- Increased use of alcohol or drugs
- Thoughts of suicide
Depression is a very treatable condition. Some steps you can take yourself, such as exercising, eating a healthy diet and getting enough rest. Many people find it helpful to talk with someone about their feelings, such as a peer support group, a social worker or a psychotherapist.
Antidepressant medications are often helpful. The most common types are called selective serotonin reuptake inhibitors, or SSRIs. These include Prozac, Celexa and Zoloft. Another common antidepressant is Wellbutrin. If SSRIs don't work, your doctor may try other types of drugs. Speak to your doctor about possible side effects of the antidepressants and possible interactions with your HIV drugs. Medication and psychotherapy often work best when used together.
If you are at risk for depression, your doctor may suggest that you start taking an antidepressant before beginning interferon. But this is not necessary for everyone.
If you do experience depression, don't just stop taking your interferon. Speak to your doctor. There are usually ways to manage interferon-related depression with therapy and/or antidepressant drugs that will allow you to continue on your hepatitis treatment.
Some people avoid interferon because they are worried about depression. But most people do not develop depression, or have symptoms that are tolerable or can be managed. Don't let this potential side effect keep you from getting the hepatitis treatment you need!
Liz Highleyman is a medical writer in San Francisco.